MAOIs (Parnate, Nardil): Misconceptions and Questions No. 2
I am ashamed to tell you that the quote below is a doctor speaking (and echoing mis-informed opinions that I have encountered all to frequently):
“I don’t use MAOIs because it is so difficult with drug interactions or to change to another drug and you have to have a months washout after you stop it … etc.”
This is another sad and incorrect misconception about MAOIs.
The idea that using MAOIs is difficult and dangerous is a complete myth. Doctors who say that are revealing their own limited knowledge of pharmacology. Obviously, lots of things are difficult if you do not know how to do them, but if you do know how to do them then they are quite easy. Generalisations usually tell you more about the person who is speaking than they do about the subject under discussion.
MAOIs actually have less pharmaco-kinetic drug interactions (in fact- none) than the newer drugs (1). There is really only one potentially problematic pharmaco-dynamic interaction, that of serotonin toxicity, in which I am an acknowledged International expert. Also, much of the over-concern about tyramine and diet is a fuss about nothing. So I am on “home-turf” here.
The truth is that all you have to avoid is combinations of SSRIs (and any other drugs with significant serotonin reuptake inhibitor potency) and also indirectly acting sympatho-mimetic agents (ISAs). ISAs are hardly a problem at all because they are almost never used therapeutically*. So all we are left with is SSRIs. Since they are not effective antidepressants in the first place, that is hardly a loss.
In practice what are the actual difficulties? If somebody is already taking an SSRI antidepressant and you want to start an MAOI then you need to allow 3 to 5 half lives before doing that, that means 3 to 5 days for most drugs. Hardly a major problem.
It is perfectly possible, and often quite sensible, to try a tricyclic antidepressant like nortriptyline before an MAOI. That can act as a bridging antidepressant prior to starting an MAOI. Something like nortriptyline is compatible with any SSRI, with appropriate dosage adjustment if pharmacokinetic interactions are possible, such as with paroxetine or fluoxetine. So, just add NTP to the SSRI, cease the SSRI immediately, or after a few days (tapering-off of the SSRI is usually not needed, unless the dose was very high); then once the SSRI is out of the system the MAOI can be started in combination with the TCA, since it is quite safe to administer TCAs and MAOIs concurrently. The only exceptions to this are the TCAs imipramine and clomipramine, because they have significant SRI potency. Other possibilities for bridging the gap between SSRI treatment and MAOI initiation include any other antidepressant which doesn’t have SRIs properties, i.e. things like mirtazapine, trazodone, bupropion, in fact anything else except an SNRI. In other words there are a hardly any restrictions. How difficult is that?
Equally, concerns about having to leave a treatment free gap after ceasing MAOIs are misconceived, for exactly the same reasons. The only thing you cannot do is to start an SSRI within 2 to 4 weeks of ceasing in MAOI. But why would you want to do that anyway? It is almost certain that the patient would have had failed treatment with an SSRI before going on to the MAOI in the first place, but even if they had not, if they are not responding to an MAOI they are hardly likely to respond to an SSRI. Again, a non-problem.
To summarise: it is useful to understand the myths about what you can’t combine with MAOIs, especially the myth about tricyclic antidepressants. The possible interaction with TCAs is that of serotonin toxicity, but that can only occur with imipramine or clomipramine (2). All the other trycyclics have insufficient serotonergic potency to cause problems with serotonergic side-effects, or serotonin toxicity, if combined with an MAOI (3). Trazodone/nefazodone are, contrary to what is often said, not serotonergic antidepressants. Indeed they are 5-HT2A antagonists, which means they actually reduce serotonergic side-effects and symptoms of serotonin toxicity. Exactly the same applies to the anti-depressant efficacy-challenged twins, mirtazapine/mianserin (great sedatives), which have in fact been used to prevent symptoms of serotonin toxicity successfully in animal models of ST. Likewise bupropion is not a problem.
So, there you are, all a bit of a storm in a teacup caused by the embarrassingly large proportion of psychiatrists who simply do not understand pharmacology.
* The injections dentists give which contain local anaesthetics related to cocaine are not a problem because most of them contain adrenaline (Epinephrine) which is not an ISA (ephedrine is an ISA). Any lingering concerns can be bypassed by using felypressin (octapressin).
- Gillman, PK, Advances pertaining to the pharmacology and interactions of irreversible nonselective monoamine oxidase inhibitors. J Clin Psychopharmacol, 2011. 31(1): p. 66-74.
2. Gillman, PK, CNS toxicity involving methylene blue: the exemplar for understanding and predicting drug interactions that precipitate serotonin toxicity. J Psychopharmacol (Oxf), 2011. 25(3): p. 429-3.
3. Gillman, PK, A review of serotonin toxicity data: implications for the mechanisms of antidepressant drug action. Biol Psychiatry, 2006. 59(11): p. 1046-51.